MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132704
Medical Device Problem Codes Electrical Shorting (2926); Appropriate Device Problem Term/Code Not Available (3191); Unintended Electrical Shock (4018)
Health Effect - Clinical Code Electric Shock (2554)
Date of Event 04/03/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Biosense webster manufacturer's reference number pc-001579344 has two reports: (1) mfr # 2029046-2024-01394 for product code d132704 (thermocool® smart touch¿ bi-directional navigation catheter) (2) mfr # 2029046-2024-01393 for product code fg540000 (carto® 3 system).
 
Event or Problem Description
It was reported that a patient underwent an idiopathic ventricular tachycardia (idvt) ablation which included a thermocool® smart touch¿ bi-directional navigation catheter and a carto® 3 system and the patient experienced electrical shock.It was reported that the patient got electrocuted right when the physician was about to put the catheter in the groin.The physician stated that there was water on the groin.The patient screamed after receiving the electric shock and a current leakage error 7 appeared on the carto 3 system.The patient stated that there was a shock in her leg.The catheter was not fully connected to the handle of the catheter.The physician pulled the catheter back and gave the patient a chance to recover.The last known patient status was that the patient was stable and awake.The procedure continued.The account was advised to stop using the carto 3 system.Additional information received indicated that the physician believed that it was due to his fellow connecting the catheter incorrectly.The cable was not completely seated into the handle of the catheter at the time of the event.There was an optrell and soundstar in the body.However, the event occurred just as the physician brought the ablation catheter to the groin.The patient was back to normal within minutes and fully recovered.The patient did not require extended hospitalization.Other relevant history noted that this is the patient¿s 5th time coming in for a premature ventricular contractions (pvc) ablation.Since there was no indication that the electrical shock has contributed to any permanent impairment and/or damage to the patient, no medical or surgical intervention was necessary, no extended hospitalization was reported, and no indication that this event was life threatening, this event does not meet the criteria for reporting to the us fda.However, this complaint is still mdr reportable as a malfunction.If further information is received, the patient event reportability will be re-assessed.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an idiopathic ventricular tachycardia (idvt) ablation which included a thermocool® smart touch¿ bi-directional navigation catheter and a carto® 3 system and the patient experienced electrical shock.It was reported that the patient got electrocuted right when the physician was about to put the catheter in the groin.The physician stated that there was water on the groin.The patient screamed after receiving the electric shock and a current leakage error 7 appeared on the carto 3 system.The patient stated that there was a shock in her leg.The catheter was not fully connected to the handle of the catheter.The physician pulled the catheter back and gave the patient a chance to recover.The last known patient status was that the patient was stable and awake.The procedure continued.The account was advised to stop using the carto 3 system.Additional information received indicated that the physician believed that it was due to his fellow connecting the catheter incorrectly.The cable was not completely seated into the handle of the catheter at the time of the event.There was an optrell and soundstar in the body.However, the event occurred just as the physician brought the ablation catheter to the groin.The patient was back to normal within minutes and fully recovered.The patient did not require extended hospitalization.Other relevant history noted that this is the patient¿s 5th time coming in for a premature ventricular contractions (pvc) ablation.Since there was no indication that the electrical shock has contributed to any permanent impairment and/or damage to the patient, no medical or surgical intervention was necessary, no extended hospitalization was reported, and no indication that this event was life threatening, this event does not meet the criteria for reporting to the us fda.However, this complaint is still mdr reportable as a malfunction.If further information is received, the patient event reportability will be re-assessed.Device evaluation details: the device was returned to biosense webster (bwi) for evaluation.A visual inspection, electrical and magnetic sensor functionality test of the returned device were performed following bwi procedures.Visual analysis revealed no damage or anomalies on the device.A magnetic sensor functionality test was performed, and the device was visualized and recognized correctly.No magnetic issues or current leakage were observed.The device was connected to the electrical test box to measure the resistance of the electrodes, and all values were found within specifications.No current leakage or other electrical issues were found.Finally, a review of the insulation of the electrical printed circuit board was performed and no anomalies were found.No failures were found in the electrical insulation.The electrical issues reported by the customer could not be replicated during the product investigation.Other issues or circumstances may have occurred during the usage of the device that compromised its performance.The potential cause of the electrical shock could be related to the procedure, since the customer referenced that there was water on the groin; however, this cannot be conclusively determined.The instructions for use contain the following warning and precaution: before use, the catheter must be warmed up as specified in the ¿directions for use¿ section of the ifu document.Do not immerse the handle or cable connector in fluids; electrical performance could be affected.Read and follow the indifferent electrode manufacturer¿s instructions for use.In relation to, the current leak issue, the carto® 3 system instructions for use contain the following information: disconnect all catheter cables from the piu.If the error persists after disconnecting all catheter cables from the piu, turn off the piu power supply and contact biosense webster service and support department to report a piu issue.If the error message disappears after disconnecting all catheter cables, reconnect the catheter cables, one by one, until the catheter or cable causing the error is identified.Replace the faulty catheter and/or cable.As part of biosense webster¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Biosense webster manufacturer's reference number (b)(4) has two reports: (1) mfr # 2029046-2024-01394 for product code d132704 (thermocool® smart touch¿ bi-directional navigation catheter).(2) mfr # 2029046-2024-01393 for product code fg540000 (carto® 3 system).

Brand Name
THERMOCOOL® SMART TOUCH¿ BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key19206926
Report Number2029046-2024-01394
Device Sequence Number20845229
Product Code LPB
UDI-Device Identifier10846835009194
UDI-Public10846835009194
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2026
Device Catalogue NumberD132704
Device Lot Number31033171M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2024
Supplement Date Received by Manufacturer05/15/2024
Initial Report FDA Received Date04/29/2024
Supplement Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM.; UNK_CORONARY SINUS CATHETER.; UNK_OPTRELL MAPPING CATHETER.; UNK_SOUNDSTAR ECO.
Patient Age23 YR
Patient SexFemale